Lake Michigan, 2021

Marine Thunderstorm Wind in Lake Michigan, June 3, 2021

June 3, 2021 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along a frontal boundary located across the western Great Lakes. Strong storms produced gusty winds as they tracked over the Lake Michigan waters during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a frontal boundary located across the western Great Lakes. Strong storms produced gusty winds as they tracked over the Lake Michigan waters during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 3, 2:01 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 2:01 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
301 PM CDT Thu Jun 3 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 300 PM CDT Thu Jun 3 2021

A shortwave trough will be on its way through the region this
afternoon and evening, bringing in high clouds and rain showers to
most of the region. A chance for thunder will likely be mixed in
as these storms drop along a surface boundary, assisted with
surface CAPE around 800 to 1000 J/kg and 20 to 30 knots of shear.
That said, the CAPE is generally in a tall and skinny profile,
which would support more of a brief rain chance than any severe
weather. Thus, kept the forecast running with showers and a
mention of thunder, which could briefly include small hail or a
few gusts at times.

Tonight, clearing skies are expected fairly quickly behind the
retreating shortwave, which will open up the chance for some fog,
mainly across the far north. Currently expect the dewpoints to be
too low to spread the fog too far into central WI, so kept most of
the fog concentrated towards the Upper Peninsula border. Lows
tonight will be in the middle 50s to the lower 60s.

Friday will be another hot day, with flow turning to the
southwest. Despite strong WAA at the surface steadily driving
MUCAPES towards 1000-2000 J/kg, a strong inversion aloft and
ongoing subsidence will aide in preventing any storm development.
In fact, subsidence will likely lead to clearing skies during the
afternoon, with plenty of sunshine for a warm start to the
weekend in the evening. Highs will likely reach into the lower to
middle 80s.

.LONG TERM...Friday Night Through Thursday
Issued at 300 PM CDT Thu Jun 3 2021

Well above normal temperatures will be the focus over the weekend.
Mid and upper ridge will build across the Midwest and Great Lakes
region, allowing for increasing temps along with lots of sunshine.
Daytime mixing up to 800mb or so will help transport warmer air
aloft to the surface. Temps at 850mb are forecast to be around 17C
to 20C, which ranges from the 90th to 99th percentile of
climatology, depending on the location. Current records for June
5 and 6 range from about 90 to 95 degrees. With highs forecast to
range from the upper 80s to low 90s we may fall just shy of
breaking records this weekend, but would not be surprised to see
records set at one or two locations. A weak feature moving north
of WI Saturday afternoon could pulse up a few isolated showers or
thunderstorms in far northeast WI, but confidence in this
occurring is rather low. Most places will be rain free through the
weekend.

A surface front moves across Minnesota on Sunday and approaches
northwest WI on Sunday night. Models are generally stalling this
front out, but some showers and storms could progress into central
and north- central WI Sunday night before fizzling out. This
boundary moves back north on Monday and stays north through the
week. However, chances for showers and thunderstorms exist every
day, mainly during the afternoons and evenings, due to daytime
heating. With jet energy well north into Canada, the timing and
location of these will likely come down to the location of any
surface/outflow boundaries and some weak shortwave energy at
times. Meanwhile, temperatures will remain above normal with highs
well into the 80s every day. Lows will also be mild in the 60s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Thu Jun 3 2021

An upper cloud deck will move in to the region from the north at
the beginning of the period, bringing with it a several showers
which will cross most TAF sites. Some thunder is possible in the
middle to late afternoon, but convection will likely be sporadic
enough to leave thunder out of the TAF forecasts until confidence
on placement increases. The window for thunder will also be fairly
small, with showers being the dominant precipitation type into the
overnight.

Tonight, activity will clear north to south, with clearing skies
across the north. This will present a chance for fog, mainly for
RHI with this issuance. LLWS will also move into the region
overnight, impacting most of the central WI TAF sites. Once the
sun rises again towards the end of the TAF period, both LLWS and
any fog will dissipate fairly rapidly as we mix out.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......KLJ
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 3, 1:51 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Thu Jun 3 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight.
Some of the stronger storms could produce wind gusts to around 45
mph and small hail this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous beach conditions and an increased chance of rip
currents are possible this weekend due to building waves on Lake
Michigan, particularly on Sunday.

There is a chance of thunderstorms each day Monday through
Thursday. It is too early to determine if any of the storms would
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail and wind gusts over 35 mph
this afternoon and evening.

LMZ521-522-541>543-042000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight.
Some of the stronger storms could produce hail and strong wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft may develop over the weekend
due to persistent south winds and building waves.

There is a chance of thunderstorms each day Monday through
Thursday. Any storms which develop will pose a hazard to
mariners.

Uhlmann/KLJ

In the hours before

Special weather statement, Jun 3, 2:54 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 PM CDT Thu Jun 3 2021

WIZ031-032145-
Shawano WI-
354 PM CDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shawano, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawano, Belle Plaine, Bonduel, Red River, Cecil, Green Valley,
Advance, Landstad, Zachow and Shawano Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4476 8880 4486 8872 4486 8871 4479 8826
      4459 8839
TIME...MOT...LOC 2054Z 297DEG 20KT 4480 8867

Cooley
Special weather statement, Jun 3, 3:33 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT Thu Jun 3 2021

WIZ031-037>039-048-049-074-032215-
Calumet WI-Southern Oconto County WI-Waupaca WI-Shawano WI-
Outagamie WI-Winnebago WI-Brown WI-
433 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...NORTHWESTERN CALUMET...
NORTHERN WINNEBAGO...SOUTHERN WAUPACA...SOUTH CENTRAL OCONTO...
OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from Pulaski to Black Creek to
near Waupaca. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Waupaca, Bay Shore Park, Menasha, Kaukauna,
Little Chute, New London, Kimberly and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 8889 4424 8889 4424 8896 4436 8918
      4453 8855 4477 8826 4468 8793 4463 8793
      4466 8785 4464 8776 4448 8776 4430 8798
      4411 8871
TIME...MOT...LOC 2132Z 299DEG 16KT 4468 8823 4450 8846 4436 8900

Cooley
Special weather statement, Jun 3, 4:05 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
505 PM CDT Thu Jun 3 2021

WIZ022-038>040-049-050-032245-
Calumet WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Door WI-Brown WI-
505 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...SOUTHERN
DOOR...NORTHERN CALUMET...SOUTHEASTERN OUTAGAMIE AND NORTHERN
MANITOWOC COUNTIES UNTIL 545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 11 miles west of Sturgeon
Bay to near Bellevue Town to Appleton. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Green Bay, Appleton, Manitowoc, Sturgeon Bay, Kewaunee, Bay Shore
Park, Menasha, Kaukauna, Little Chute and Kimberly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4421 8840 4424 8840 4425 8852 4450 8792
      4488 8764 4489 8760 4483 8718 4477 8726
      4454 8741 4433 8748 4422 8746 4404 8790
TIME...MOT...LOC 2205Z 287DEG 27KT 4482 8761 4448 8785 4427 8837

Cooley

The radar

The Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Bay to Two Rivers Wi

When
June 3, 4:36 PM CST to 4:38 PM CST
Where
Sturgeon Bay to Two Rivers Wi forecast zone, 1 mi E of Kewaunee Station (Kwnw3)
Measured
37 kt (43 mph) estimated gust
Reported by
Buoy
Coordinates
44.470, -87.480

Thunderstorms produced a gust to 37 knots at the Kewaunee buoy.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953566.